Colorado, 2011

Hail and Damaging Wind in Colorado, August 14, 2011

August 14, 2011 · NWS BOU · 4 events in 2 counties and zones

A severe thunderstorm produced hail up to quarter size and wind gusts to 60 mph in Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size and wind gusts to 60 mph in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 14, 2:20 PM MST, 42 minutes earlier.

Area forecast discussion, Aug 14, 2:20 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
320 PM MDT SUN AUG 14 2011

.SHORT TERM...FIRST THUNDERSTORMS OF THE DAY HAVE INITIATED OVER THE
NEBRASKA PANHANDLE AND WILL BE MOVING INTO NORTHEASTERN COLORADO
THROUGH THE AFTERNOON.  DEEPER MOISTURE IS PRESENT OVER THE
NORTHEAST CORNER OF THE FORECAST AREA WITH CONVECTIVE AVAILABLE
POTENTIAL ENERGY VALUES IN EXCESS OF 2000 J/KG.  MODERATE SOUTHERLY
WINDS VEERING TO MODERATE WESTERLY FLOW ALOFT WILL PLACE THE
CONVECTION IN A REGION OF FAVORABLE SHEER FOR DEVELOPMENT OF SOME
SUPERCELLS THROUGH THE EVENING HOURS.  SOME SHOWERS ARE ALSO
DEVELOPING OVER THE MOUNTAINS AS MONSOONAL MOISTURE CONTINUES MOVING
OVER THE STATE.  IT SEEMS THAT MOST OF THE FORECAST AREA WILL SEE
SHOWER ACTIVITY THROUGH THE EVENING WITH THE STRONGEST STORMS OVER
ZONES 48..49..50 AND 51 WHERE A SEVERE THUNDERSTORM WATCH WILL BE IN
EFFECT THROUGH 10 PM.  STORMS OVER THE MOUNTAINS HAVE BEEN MOVING AT
A FAIR CLIP SO FAR...SO THE THREAT OF HEAVY RAIN OVER BURN SCARS
APPEARS TO BE LIMITED.  STORMS ON THE FAR NORTHEAST PLAINS WILL BE
MUCH MORE CAPABLE OF PRODUCING HEAVY RAIN BECAUSE OF THE HIGH
MOISTURE CONTENT IN THE AIRMASS.  SHOWER ACTIVITY THIS AFTERNOON
EXTENDS BACK INTO NORTHERN ARIZONA...SO IT APPEARS THAT EVENING
CONVECTION OVER THE MOUNTAINS WILL LAST WELL INTO THE EVENING...AND
MAYBE THROUGH MIDNIGHT.

CONVECTION WILL DISSIPATE AFTER MIDNIGHT ACROSS THE FORECAST AREA
BUT PARTLY CLOUDY SKIES SHOULD CONTINUE.  ON MONDAY...WEAK SHORT
WAVE RIDGING WILL BUILD OVER THE STATE WHICH SHOULD CUT DOWN ON
SHOWER ACTIVITY MONDAY AFTERNOON.  THE HIGHER TERRAIN MAY STILL SEE
SCATTERED SHOWERS DEVELOP DUE TO THE ELEVATED HEAT SOURCE OF THE
MOUNTAINS.  GIVEN THE SOUTHWESTERLY FLOW ALOFT OVERNIGHT...DO NOT
EXPECT ANY SIGNIFICANT COOLING TO THE AIRMASS TOMORROW.  ANOTHER
AFTERNOON OF HIGH TEMPERATURES IN THE LOWER 90S LOOKS TO BE IN STORE
FOR THE PLAINS.

.LONG TERM...JUST ENOUGH MOISTURE AND INSTABILITY WILL REMAIN ACROSS
THE FORECAST AREA TO ALLOW ISOLATED AND HIGH BASED THUNDERSTORMS TO
LINGER INTO MONDAY EVENING.  STORMS ARE EXPECTED TO END BEFORE
MIDNIGHT AS AIRMASS STABILIZES AND UPPER LEVEL RIDGE AXIS BUILDS
OVER COLORADO MONDAY NIGHT.

BY TUESDAY...THIS UPPER LEVEL RIDGE WILL FLATTEN AGAIN AS A STRONGER
SHORTWAVE MOVES ACROSS THE NORTHERN HIGH PLAINS STATES.  THIS
FEATURE ALONG WITH THE PASSING UPPER LEVEL JET SHOULD BRING AN
INCREASE IN SHOWER/STORM COVERAGE AT LEAST TO THE NORTHERN BORDER
AREA.  WE WILL HAVE TO WATCH POTENTIAL FOR MORE WIDESPREAD
CONVECTION IF LOW LEVEL THETA-E RIDGE ALONG A WEAK FRONT CAN PUSH
SOUTHWARD FAST ENOUGH.  GIVEN THE INCREASING SHEAR...THERE MAY ALSO
BE A THREAT OF SEVERE STORMS.

BY WEDNESDAY...THE LOW LEVELS ARE EXPECTED TO COOL A BIT BEHIND THE
FRONT...BUT AT THE SAME TIME THIS WILL ALLOW FOR A STRONGER CAP.
OVERALL...SEE LITTLE EVIDENCE IN THE LATEST MODEL RUNS TO CHANGE THE
SLIGHT CHANCE OF SHOWERS/STORMS IN THE AFTERNOON AND EVENING.
HOWEVER...WE DID COOL TEMPS A COUPLE DEGREES WITH A SLIGHTLY
STRONGER FRONT INDICATED.

FOR THURSDAY THROUGH SATURDAY...THE UPPER LEVEL RIDGE BUMPS BACK UP
ACROSS THE CENTRAL ROCKIES.  THIS WILL KEEP ABOVE NORMAL TEMPERATURES
IN THE FORECAST FOR THAT PERIOD.  THURSDAY SHOULD BE DRY WITH LARGE
SCALE SUBSIDENCE AND DRYING...WITH ONLY A SLIGHT CHANCE OF HIGH
BASED SHOWERS AND STORMS RETURNING FRIDAY AND SATURDAY.  THERE IS
JUST SOME POTENTIAL FOR A WEAK BACKDOOR FRONT NEXT WEEKEND WITH MORE
SHORTWAVES MOVING ACROSS THE NORTHERN U.S.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE DENVER
AREA THROUGH THE EVENING.  CEILINGS SHOULD REMAIN VFR BUT VSBYS
COULD DROP TO LESS THAN 3 MILES AS RAIN SHOWERS MOVE OVER AIRPORTS.
SHOWERS MAY ALSO PRODUCE WIND GUSTS UP TO 30 OR 40 MPH.  SHOWERS
WILL END BETWEEN 03Z AND 06Z WITH SKIES GRADUALLY CLEARING.  VFR
CIGS AND VSBYS ARE EXPECTED THROUGH 18Z TOMORROW.

&&

.HYDROLOGY...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
PRODUCE PERIODS OF MODERATE RAINFALL.  STORM MOTIONS OF 10 TO 20 MPH
WILL KEEP THE STORMS FROM PRODUCING HEAVY RAINFALL.  THERE WILL BE A
SLIGHT CHANCE OF FLOODING IN AREAS OF RECENT BURN SCARS IF MULTIPLE
THUNDERSTORMS DEVELOP AND MOVE ACROSS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KDRBY
LONG TERM....BARJENBRUCH
AVIATION...KDRBY
Hazardous weather outlook, Aug 14, 10:08 AM MST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1108 AM MDT SUN AUG 14 2011

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1108 AM MDT SUN AUG 14 2011

...STRONG THUNDERSTORMS POSSIBLE OVER THE NORTHEAST CORNER THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE WILL CONTINUE INCREASING OVER COLORADO TODAY
WHILE AN UPPER LEVEL DISTURBANCE ALSO CROSSES OVER THE STATE.
SCATTERED HIGH BASED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
FOOTHILLS AND ADJACENT PLAINS DURING THE AFTERNOON.  THESE STORMS
ARE EXPECTED TO PRODUCE GUSTY WINDS AND BRIEF RAINFALL.  LATER IN
THE AFTERNOON AND EVENING...AS THUNDERSTORMS SPREAD TO THE FAR
NORTHEAST PLAINS...THEY ARE EXPECTED TO BECOME STRONGER.
THUNDERSTORMS OVER LOGAN...SEDGWICK AND PHILLIPS COUNTIES WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
THROUGH WEDNESDAY...WITH A GREATER CHANCE OF STORMS IN THE MOUNTAINS
ON MONDAY.  FOR THURSDAY AND BEYOND...GENERALLY DRY CONDITIONS WILL
PREVAIL UNDER A STRONG RIDGE OF HIGH PRESSURE.  LOOK FOR
TEMPERATURES TO REMAIN A FEW DEGREES ABOVE NORMAL THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS OVER THE NORTHEAST CORNER OF THE STATE WILL
LIKELY BE NECESSARY THIS EVENING.

DANKERS/BARJENBRUCH

The radar

The Cheyenne radar (KCYS), 117 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
August 14, 3:02 PM MST
Where
Weld County, 1.72 mi ENE of Stoneham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.610, -103.620

Hail, Logan

When
August 14, 3:08 PM MST
Where
Logan County, 5.9 mi NW of Willard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.610, -103.560

Hail, Logan

When
August 14, 4:30 PM MST
Where
Logan County, 0.52 mi W of Fleming
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.680, -102.840

Thunderstorm Wind, Logan

When
August 14, 4:30 PM MST
Where
Logan County, 0.52 mi W of Fleming
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.680, -102.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339537, 339536, 339538, 339539.